Jump to content


E-Newsletter Signup Like us on Facebook Sign Up For Our e-Newsletter
Photo

Protein and Levodopa


  • Please log in to reply
5 replies to this topic

#1 cjardine

cjardine

    Newbie

  • Members
  • Pip
  • 1 posts

Posted 27 June 2011 - 07:04 AM

I am the sole caregiver for my wife who was diagnosed with PD in 2004 (7 hard years). She has experienced significant difficulty dealing with increasing dyskinesia that sometimes is very violent. We have tried and continue to try various combinations of her dosing schedule which basically consists of 25/100 Sinemet taken every 2 hours with some half doses in between when needed for a total of 970 mg. Levodopa daily. My question refers to the issue of food, especially incidental protein like whole wheat bread/cereal, peanut butter, soy milk, cheese (versus meat, fish) and the effect of slowing the digestion so that more Levodopa is absorbed leading to increased dyskinesia. Are these smaller amounts of protein to be avoided, and if so, what time frame can we use with such a tight dosing schedule?

#2 MComes RPH

MComes RPH

    Board Certified Pharmacist

  • Ask the Pharmacist Moderators
  • PipPipPip
  • 1,179 posts

Posted 08 July 2011 - 10:19 PM

A very good question. I would also like to applaud you as q cqregive to be so involved in the situation. I have always said it is much easier to be a person wih PD than to be a gqregiber of someone with PD. my hat goes off to you, my wife, and all the other great caregivers. I than you from the bottom of my heart, and I know I speak for the multitude of PD patients with great caregivers out there.
Ok, back on subject. Basically, in the body, protein is protein. No matter the source. It is all broken down by the liber, and that is where the issue starts.
What happens is that the liber is trying to metabolize (break down) the protein. While this is happening, the sinemet quietly waits it's turn to me metabolized. Because of this, the sinemet stays in the intestines longer and a greater amount of sinemet is absorbed.
There are 2 possibilities to try and stay away from this. Since her medication is every 2 hours it will be tough to separate the sinemet and protein by 2 hours. One thing may ne to try to take the sinemet first. That way the sinemet wll be the first to ne metabolized.
Second. A possible reduction in sinemet dose whe she is doing to eat protein. Mane a 1/2 dose may give normal effects. But please, let the dr know first.
Third. A possibility may be to crush the sinemet, and mix it with about 1 tablespoon of orange juice. The ascorbic acid allows the sinemet to work netter. Also, since it is liquid, it will be absorbed more quickly than the protein. once again, thake this before she take the protein.
Just a. Ouple of simple ideas to hopefully increaser her quality of life.
If you would like a complete recipe to make the liquid sinemet so she can use it throughout the day, let me know and I can forward it to you.
Let me know how things turn out.
Best of health,
Mark R. Comes R.Ph.
"Ask The Pharmacist"
www.parkinson.org

#3 Cyril Jardine

Cyril Jardine

    Newbie

  • Members
  • Pip
  • 1 posts
  • LocationFrederick, Maryland

Posted 09 July 2011 - 07:53 AM

Thanks for your answer. This possibly explains the increased dyskinesia. Unfortunately, Eve's dyskinesia is complicated by cramping and pain. Also she is reluctant to make medication changes because of history of past failures that seemed to have made things worse permanently. Her hypersensitivity, 7 drugs and complex dosing schedule (which she manages herself!) has made this a puzzle for many neurologists and movement disorder specialists. We are going nuts. I have begun looking at the many drugs that are possibilities to decrease dyskinesia, i.e., Safinamide. Does anyone have experience obtaining drugs before FDA approval?
Cyril Jardine, cjmininb@verizon.net, 301-662-1217

#4 MComes RPH

MComes RPH

    Board Certified Pharmacist

  • Ask the Pharmacist Moderators
  • PipPipPip
  • 1,179 posts

Posted 15 July 2011 - 09:15 AM

I understand the difficulty in trying new meds after many trial and error with other meds and sensitivity to others.
As far as your question as to how to try a med before the FDA approves it...there are really only 2 ways. One way is to contact the manufacturer of the company to see if there is a study the patient can get into OR try to contact the facility or university to try to get into a study. The only downfall to this may be that the patient may be in the group that receives the placebo and not the actual medication. It might definitly be something to look in to.
I guess the most important thing is to take care of the spasm. The baclofen I spoke of can be put into a pump made by the Medtronic Company. This allows a continuous release of the medication throughoit the da. This might also be something to look into.
Best of health,
Mark R. Comes R.Ph.
"Ask The Pharmacist"
www.parkinson.org

#5 aztriker

aztriker

    Newbie

  • Members
  • Pip
  • 1 posts
  • LocationArizona

Posted 01 September 2011 - 07:08 AM

Thanks for your answer. This possibly explains the increased dyskinesia. Unfortunately, Eve's dyskinesia is complicated by cramping and pain. Also she is reluctant to make medication changes because of history of past failures that seemed to have made things worse permanently. Her hypersensitivity, 7 drugs and complex dosing scheduIle (which she manages herself!) has made this a puzzle for many neurologists and movement disorder specialists. We are going nuts. I have begun looking at the many drugs that are possibilities to decrease dyskinesia, i.e., Safinamide. Does anyone have experience obtaining drugs before FDA approval?

medline plus had a note on pd & protein - eat one-half hour before med. Along w/dosing on sinemet cr, requip,and zelapar, i take sinemet 25/100 2 every two hours - have cramping and pain, and since back surgery, episodes of shaking so severe that the associated and subsequent pain can reduce my activities to nil. In the last 8 months, I have developed an interaction between eating a effectiveness of med - hadn't noticed it the last 20 years. As the problem was developing, I exacerbated the situation unintentionally - I tightened up my torso to try to control the shaking, I wasn't breathing properly. i have worked on recognizing the situation and i can cope a bit better now. but it is uncomfortable.

i used to do the orange juice and sinemet thing and would like the "recipe". i have to force myself to move sometimes - get up from a chair, walk in the pool, ride recumbent trike -- it seems i do better when i do these things -- even if i am shaking when i start. i am going to try the relaxation response to see if that may give me an edge on getting thru ups and down of shaking. good luck to you.

#6 MComes RPH

MComes RPH

    Board Certified Pharmacist

  • Ask the Pharmacist Moderators
  • PipPipPip
  • 1,179 posts

Posted 20 September 2011 - 06:49 PM

I think the best method to help you is one that fits you. Not all exercise methods are good for everyone. Walking is great low impact. On the flip side, true relaxation through meditation or just sitting in a silent room can clear the senses and clear the thoughts. Tremors use a lot of energy. Resting can help rebuild that.
As for the OJ Sinemet cocktail. It is made many different ways. For a one dose deal. Use about 4 TABLEspoons of OJ for each tablet you take ( so if you take 2 tablets, you will need 8 TABLEspoons) which is about 4 oz. You can crush the tablets (this cannot be done with the extended release or CR tablets) to a very fine powder. Mix with the OJ. Now, here's the secret. Take a 500 mg tablet of vitamin C (also called as orbit acid) and crush it and add it to the OJ. Shake well, not you...the drink. Stir it up and drink up. The ascorbic acid helps the sinemet work better.
Best of health,
Mark R. Comes R.Ph.
"Ask The Pharmacist"
www.parkinson.org




0 user(s) are reading this topic

0 members, 0 guests, 0 anonymous users